Drug Allergy

If you develop a rash, hives or difficulty breathing after taking certain medications, you may have a drug allergy. Even if you do not experience allergic symptoms the first time you take a drug, your body could be producing antibodies to it. As a result, the next time you take the drug, your immune system may see it as an invader, and you’ll develop symptoms as your body releases chemicals to defend against it. Those symptoms are:

  • Skin: itchy rash, hives, swelling of the lips/tongue/throat

  • Lungs:  shortness of breath, wheezing

  • Gastrointestinal: nausea, abdominal cramps, diarrhea

  • General: anaphylaxis

WolffAllergyAsthmaDetroitDrugAllergy.webp

Penicillin causes most allergic drug symptoms. Just because you show allergic symptoms after taking penicillin doesn’t mean that you will react to related drugs, such as amoxicillin, but it’s more likely. Also, just because you had a reaction to penicillin (or any other drug) at one time doesn’t mean you will have the same reaction in the future. Antibiotics that contain sulfa drugs, such as Septra, Bactrim, and Pediazole, occasionally cause allergic reactions. 

An allergy to penicillin-type drugs is the only one that can be definitively diagnosed through a skin test. If a drug allergy is suspected, Dr. Wolff may also recommend an oral drug challenge, in which you will be supervised by medical staff as you take the drug suspected of triggering a reaction. (If your reaction was severe, a drug challenge may be considered too dangerous.)

If you have a drug allergy:

  • Make sure all of your doctors are aware of your allergy and the symptoms you experienced.

  • Ask about related drugs that you should avoid.

  • Ask about alternatives to the drug that caused your allergic reaction.

  • Wear an emergency medical alert bracelet or necklace that identifies your allergy.

If you had symptoms that might be drug allergy call 313-871-7572 to schedule an appointment today.